Drug QuestionRegister Today!
- by winona09 Oct 26, '12Does anyone of you administer PRN lorazepam? to a patient even with weak pulse and difficulty breathing?. Should or should not?
- Oct 26, '12 by JustBeachyNurseWhat do you think? Benzodiazepines like lorazepam are sedatives and can lead to respiratory depression
It depends on the patient who has a weak pulse and difficulty breathing, they could still be anxious. A hospice patient with prn lorazepam order that had those symptoms would be treated very differently than a post op patient with the same order.
- Oct 26, '12 by loriangel14Before you administer any PRN med you will assess the patient. If they have a weak pulse and difficulty breathing the I wouldn't give the Ativan.For any PRN you will assess the need for it first. Think about what the med is for and do you think, in your professional judgement if it is needed.
Although as Sun0408 points out, it depends on what kind of breathing difficulty.Last edit by loriangel14 on Oct 26, '12
- Oct 26, '12 by Sun0408What do you mean by "difficulty breathing". I only ask because in the ICU we have given ativan to pts similar to what you describe minus the weak pulse. If they are desating, RR in the upper 20-40 range and anxious, we have given a little bit of ativan to decrease agitation. We have used morphine in the same way. It calms them just enough for the bodies natural drive/instinct to breath kicks in but not enough to knock them out or depress them further. What we have found is the pt RR normalizes, sats are or have improved and their work of breathing has decreased.
But I can't answer if I would give it the pt you describe. What was their pressure, did they just come back from surgery,etc..What else could be going on?